Alert archive / North Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Newport/Morehead City, NC

August 5, 2011Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 5, 2011, 5:48 PM EDT for Duplin County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 5:48 PM EDT (21:48 UTC)
Expired
Aug 5, 2011, 6:30 PM EDT
In force
42 min
Issued by
NWS Newport/Morehead City, NC

County Duplin County, NC

The radar

The Morehead City radar (KMHX), 94 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1240 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WWUS82 KMHX 052148
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
548 PM EDT FRI AUG 5 2011

NCZ090-052230-
DUPLIN-
548 PM EDT FRI AUG 5 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN COUNTY THROUGH 630
PM EDT...

AT 548 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHINQUAPIN...OR ABOUT 13 MILES NORTHEAST OF WALLACE...MOVING NORTH AT
5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LYMAN.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3501 7815 3501 7773 3497 7768 3496 7767
      3476 7768 3477 7815
TIME...MOT...LOC 2148Z 176DEG 3KT 3485 7780

$$

5

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:29 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 5, 3:29 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
329 PM EDT FRI AUG 5 2011

.SYNOPSIS...
A STALLED FRONT OVER SOUTHEAST NORTH CAROLINA WILL LIFT BACK
NORTH LATE TONIGHT AND SATURDAY. A WEAK COLD FRONT WILL APPROACH
FROM THE WEST ON SUNDAY AND MOVE THROUGH THE REGION SUNDAY NIGHT.
A SERIES OF WEAK LOW PRESSURE TROUGHS WILL PASS THROUGH THE AREA
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 240 PM FRI...LATEST SFC ANALYSIS CONTINUES TO SHOW WEAK
STATIONARY BOUNDARY OVER SE NC/NC SE THIS AFTERNOON. SHOWERS/TSTMS
ONGOING THIS AFTERNOON ALONG THE BOUNDARY...WITH BULK OF ACTIVITY
ALONG THE NC/SC LINE. HAVE TRENDED POPS FOR THIS EVENING BASED ON
MESO MODELS AND SREF...KEEPING HIGHEST CHANCE POPS IN THE SOUTHERN
CWA NEAR BOUNDARY...THEN TAPERING OFF TO SLIGHT CHANCE/ISOLATED IN
THE N/NE CWA. EXPECT ACTIVITY TO WANE SLIGHTLY THIS EVENING WITH
LOSS OF HEATING...BUT KEPT SLIGHT CHANCE IN OVERNIGHT AS BOUNDARY
TRIES TO MOVE NORTH LATE. ANY TSTMS THAT DEVELOP HAVE THE
POTENTIAL FOR HEAVY RAINFALL...AS PWATS AROUND 2.25 INCHES...AND
GUSTY WINDS. OVERNIGHT LOWS GENERALLY IN THE MID-UPPER 70S WITH
MOSTLY CLOUDY SKIES.

&&

.SHORT TERM /SATURDAY/...
AS OF 240 PM FRI...FRONT WILL CONTINUE TO LIFT NORTH AS A WARM
FRONT SAT...WHICH COULD ACT AS AN ADDITIONAL FOCUS FOR CONVECTION
AS INLAND TROUGH BEGINS TO REDEVELOP. HAVE DECREASED POPS SLIGHTLY
FROM PREVIOUS FORECAST...BUT KEPT HIGH CHANCES INLAND FOR SAT
AFTERNOON AND EVENING BASED ON LATEST MODEL DATA. WINDS WILL BE
SHIFTING THROUGH THE DAY...AND BY AFTERNOON EXPECT PREDOMINATE
LIGHT S/SE LOW LEVEL FLOW. HIGH TEMPS EXPECTED IN THE UPPER 80S TO
LOWER 90S WITH MOSTLY CLOUDY SKIES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 325 PM FRIDAY...A WEAK WARM FRONT WILL BE WELL NORTH OF THE
REGION BY SATURDAY NIGHT WITH A WEAK COLD FRONT APPROACHING
EASTERN NORTH CAROLINA FROM THE WEST. THE FRONT WILL CROSS THE
REGION THROUGH SUNDAY NIGHT. SEVERAL WEAK DISTURBANCES ARE
FORECAST TO MOVE THROUGH THE REGION EARLY NEXT WEEK WITH HIGH
PRESSURE BUILDING WEST ACROSS THE WESTERN ATLANTIC OCEAN. THESE
FEATURES WILL PRODUCE MOSTLY SOUTH TO SOUTHWEST WINDS THROUGH THE
MEDIUM AND EXTENDED RANGE. MAINTAINED CHANCE POPS THROUGH MONDAY
THEN SLIGHT CHANCE TO CHANCE TUESDAY THROUGH THE EXTENDED.
CONVECTION WILL DEPEND ON SURFACE BOUNDARY PLACEMENT AND UPPER
LEVEL SUPPORT IN THE FORM OF SHORTWAVE TROUGHS CROSSING THROUGH
THE MOSTLY ZONAL UPPER PATTERN. BROAD UPPER HEAD RIDGE LOOKS TO
KEEP WEST OF THE REGION THROUGH THE EXTENDED...SO WITH HEAT
ADVISORIES POSSIBLE ON SUNDAY AND MONDAY...LARGELY EXPECT
TEMPERATURES TO BE SLIGHTLY ABOVE NORMAL FOR THE PERIOD.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SATURDAY AFTERNOON/...
AS OF 145 PM FRI...VFR/MVFR CONDITIONS ARE EXPECTED ACROSS ALL TAF
SITES OVER THE NEXT 24 HOURS.

WITH CONVECTION BREAKING OUT INVOF A STATIONARY FRONT TO THE
SOUTH...HAVE OBSERVED BLOW-OFF WITH CEILINGS DROPPING NEAR SUB-VFR
CRITERIA THIS AFTERNOON AT MOST TAF LOCATIONS.  ANTICIPATE THIS TO
CONTINUE THROUGH THE AFTERNOON AS THE FRONT SLOWLY MOVES NORTH
OVERNIGHT.  AS THIS OCCURS...ANTICIPATE EASTERLY WINDS TO VEER
SOUTHEAST AT ALL TAF LOCATIONS BY SUNSET. IN ADDITION...PRECIPITATION
CHANCES WILL INCREASE LATER THIS AFTERNOON AS THE FORCING
IMPROVES. FEEL PRECIPITATION CHANCES WILL CONTINUE THROUGH THE
EARLY EVENING HOURS...ESPECIALLY NEAR KPGV/KISO. HOWEVER...DUE TO
SOME UNCERTAINTY ON LOCATION/DURATION...HAVE KEPT THIS OUT OF TAFS
FOR NOW. THE FRONT WILL MOVE NORTH GIVING WAY TO PLENTY OF MOIST
SOUTHERLY FLOW...HELPING TO DROP CIGS AND VSBYS TO MVFR CRITERIA
EARLY SATURDAY MORNING. BASED ON MODEL GUIDANCE...LOW LEVEL
MOISTURE WILL LIKELY NOT MIX OUT TO VFR UNTIL WELL AFTER
SUNRISE...IF AT ALL. THE ENTIRE ATMOSPHERIC COLUMN WILL BE FAIRLY
SATURATED THROUGHOUT THE DAY.

LONG TERM /SAT NIGHT THROUGH WED/...
AS OF 305 PM FRIDAY...EXPECT MAINLY VFR CONDITIONS THROUGH THE
MEDIUM AND LONG RANGE WITH MVFR POSSIBLE IN SCATTERED CONVECTION. A
WARM FRONT WILL BE NORTH OF THE REGION BY SATURDAY NIGHT WITH A WEAK
COLD FRONT CROSSING FROM THE WEST THROUGH EARLY NEXT WEEK. WINDS
WILL BE GENERALLY SOUTHWEST AROUND 10 KNOTS OR LESS THROUGH THE
PERIOD.

&&

.MARINE...
SHORT TERM /THROUGH SATURDAY/...
AS OF 240 PM FRI...STATIONARY BOUNDARY CONTINUES TO LINGER OVER
THE SOUTHERN WATERS AND SE NC/NE SC THIS AFTERNOON. FRONT WILL TRY
TO LIFT NORTH LATE TONIGHT INTO SAT. CURRENT OBSERVATIONS SHOW
PREDOMINATE E/NE FLOW 10-15KT NORTH OF CAPE LOOKOUT...AND VARIABLE
SOUTH CLOSER TO THE BOUNDARY. WIND DIRECTIONS WILL CONTINUE TO BE
PROBLEMATIC THIS EVENING AND TONIGHT...ESPECIALLY IN THE SOUTHERN
WATERS NEAR BOUNDARY. AS FRONT LIFTS NORTHWARD EARLY SAT EXPECT
WINDS TO SHIFT TO THE S/SE...PRIMARILY AOB 15KT. SEAS CURRENTLY
3-5FT NORTH OF OCRACOKE...AND 2-4FT SOUTH AND EXPECT THIS TO
CONTINUE THROUGH SAT. AT THIS TIME EXPECT CONDITIONS TO REMAIN
BELOW ADVISORY LEVELS THROUGH SATURDAY.

LONG TERM /SAT NIGHT THROUGH WED/...
AS OF 250 PM FRIDAY...BY SATURDAY NIGHT THE WARM FRONT WILL BE WELL
NORTH OF THE WATERS WITH A WEAK COLD FRONT APPROACHING FROM THE
WEST. THE COLD FRONT WILL LINGER ACROSS THE WATERS SUNDAY INTO
MONDAY. THE REMNANTS OF TROPICAL STORM EMILY...CURRENTLY LOCATED
NEAR THE SOUTHWESTERN BAHAMAS...IS FORECAST TO AT LEAST BRING SOME
INCREASED LONG PERIOD SWELL INTO THE SOUTHERN AND CENTRAL WATERS
STARTING SUNDAY AND LASTING INTO EARLY NEXT WEEK. THESE SWELLS WILL
LIKELY ALSO INCREASE THE RIP CURRENT RISK ESPECIALLY ACROSS ONSLOW
AND CARTERET COUNTIES. SMALL CRAFT ADVISORIES WILL BE POSSIBLE
SUNDAY THROUGH SUNDAY NIGHT FROM DIAMOND SHOALS SOUTH.

THE SUBTROPICAL HIGH PRESSURE WILL BEGIN TO BUILD WEST ACROSS THE
WESTERN ATLANTIC TUESDAY THROUGH WEDNESDAY...WHILE A WEST TO EAST
ORIENTED WEAK COLD FRONT WILL BEGIN TO SAG SOUTH INTO THE REGION
TUESDAY NIGHT THROUGH THURSDAY. WINDS WILL BE SOUTH TO SOUTHWEST 10
TO 15 KNOTS WITH SEAS 2 TO 4 FT. SWAN AND WAVEWATCH III IN PRETTY
GOOD AGREEMENT FOR THE MEDIUM AND EXTENDED RANGES.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...BTC/CQD
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...DAG
AVIATION...DAG/LEP
MARINE...CQD/DAG
Hazardous weather outlook, Aug 5, 4:29 PM EDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
429 PM EDT FRI AUG 5 2011

NCZ029-044>047-079>081-090>094-062030-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
429 PM EDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS. HOWEVER THE OVERALL
THREAT FOR SEVERE WEATHER IS LOW THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDEX VALUES NEAR 105 DEGREES WILL BE POSSIBLE SUNDAY AND
MONDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-104-062030-
CARTERET-ONSLOW-OUTER BANKS HYDE-
429 PM EDT FRI AUG 5 2011

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS. HOWEVER THE OVERALL
THREAT FOR SEVERE WEATHER IS LOW THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

HEAT INDEX VALUES NEAR 105 DEGREES WILL BE POSSIBLE SUNDAY AND
MONDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-062030-
OUTER BANKS DARE-
429 PM EDT FRI AUG 5 2011

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING
SOUTH OF RODANTHE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

HEAT INDEX VALUES NEAR 105 DEGREES WILL BE POSSIBLE SUNDAY AND
MONDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 3:40 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
340 PM EDT FRI AUG 5 2011

NCZ092-093-098-052030-
CRAVEN-JONES-ONSLOW-
340 PM EDT FRI AUG 5 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS CRAVEN...ONSLOW AND JONES
COUNTIES THROUGH 430 PM EDT...

AT 339 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MAYSVILLE...OR ABOUT 10 MILES NORTHEAST OF PINEY GREEN...MOVING SOUTH
AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...DEPPE...MAYSVILLE...
HUBERT...SILVERDALE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3470 7737 3501 7731 3498 7711 3480 7711
      3480 7713 3479 7717 3477 7715 3477 7716
      3475 7712 3473 7713 3472 7711 3469 7711
TIME...MOT...LOC 1939Z 004DEG 3KT 3485 7721

TL
Special weather statement, Aug 5, 5:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
548 PM EDT FRI AUG 5 2011

NCZ090-052230-
DUPLIN-
548 PM EDT FRI AUG 5 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN COUNTY THROUGH 630
PM EDT...

AT 548 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHINQUAPIN...OR ABOUT 13 MILES NORTHEAST OF WALLACE...MOVING NORTH AT
5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LYMAN.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3501 7815 3501 7773 3497 7768 3496 7767
      3476 7768 3477 7815
TIME...MOT...LOC 2148Z 176DEG 3KT 3485 7780

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:40 PM EDTSpecial Weather StatementMHXJones50 min

Nearby

Special Weather Statements in North Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.